Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 147, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Apr 30, 2002, 4:09 PM CDT for Lowndes County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 4:09 PM CDT (21:09 UTC)
- Expired
- Apr 30, 2002, 4:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Lowndes County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 4:27 PM CDT | Thunderstorm Wind 86 M | (Cbm)Columbus Afb, MS | Destructive, straight-line winds from a severe squall line knocked down several trees and power lines across northern portions of the county. FMQ-13 wind equipment at the Air Force Base measured winds gusting upwards to 100 mph. As a result of the extreme wind |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 302 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
204
WUUS54 KJAN 302109
SVRJAN
MSC087-302145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
409 PM CDT TUE APR 30 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 445 PM CDT
* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHWEST OF COLUMBUS AFB...MOVING
SOUTHEAST AT 65 MPH.
* THE SEVERE THUNDERSTORM WILL...
BE NEAR COLUMBUS AFB AT 410 PM CDT
BE NEAR CALEDONIA AT 415 PM CDT
WINDS FROM 70 TO 80 MPH ARE LIKELY WITH THIS STORM. THESE WINDS
COULD CAUSE SEVERE DAMAGE TO MOBILE HOMES AND OUTBUILDINGS...AS WELL
AS DOWN NUMEROUS TREES.
GOLFBALL TO TENNIS BALL SIZED HAIL IS LIKELY WITH THIS STORM.
LAT...LON 3381 8852 3373 8857 3350 8836 3325 8799
3343 8783What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:31 PM CDT, 38 minutes earlier.
Area forecast discussion, Apr 30, 3:31 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 331 PM CDT TUE APR 30 2002 FORECAST QUANDARIES INCLUDE CHANCES OF PRECIPITATION IN THE SHORT TERM...TIMING OF FRONT IN THE NEAR TERM...AND ANOTHER CHANCE OF PRECIPITATION IN THE LONG TERM. WARM FRONT CONTINUES TO MEANDER ACROSS NORTH MISSISSIPPI THIS AFTERNOON. THE FRONT SHOULD LIFT NORTH TONIGHT...ALTHOUGH THIS PROCESS MAY BE HAMPERED SOMEWHAT BY TODAYS CONVECTIVE REINFORCEMENT. MORNING SUBJECTIVE ANALYSIS HAS 700 MB 10 DEG. C ISOTHERM...WHICH COULD BE INDICATIVE OF A MID-LEVEL INVERSION...FROM SHREVEPORT TO SLIDELL. PER OUR 1800Z SOUNDING...WERE TOO CAPPED ACROSS THE CENTRAL (AND CERTAINLY THE SOUTH) PART OF THE FORECAST AREA TO GENERATE MUCH IN THE WAY OF PRECIP. ILL PLAN ON PLACING THE HIGHER CHANCES OF SHOWERS AND STORMS ACROSS THE NORTHERN TIER. THE WARM FRONT WILL MOVE NORTH OF THE FORECAST AREA WEDNESDAY. SO...THE MID-WEEK WEATHER WORD WILL BE SUBSIDENCE. SOUTHWESTERLY WINDS BETWEEN 850 AND 700 MB IS FORECAST TO CONTINUE PUMPING WARMER AIR INTO THE FORECAST AREA. THIS SHOULD ONLY SERVE TO ADVANCE AND STRENGTHEN THE CAP ACROSS THE REGION. THE NEXT IN A SERIES OF STORM SYSTEMS SHOULD APPROACH THE DELTA EARLY THURSDAY MORNING. THE FRONT SHOULD REACH THE I-20 CORRIDOR BETWEEN 1800Z AND 0000Z...THEN ADVANCE TOWARD THE CLOSE TO 03/0600Z. OVER THE PAST FEW DAYS...THE MODELS HAVE TENDED TO NOT DIG THE UPPER-LEVEL SHORTWAVE AS FAR SOUTH...AND SUGGESTING A MORE SHALLOW FRONTAL SYSTEM UPON ARRIVAL. IF WE REMAIN CAPPED (AS EXPECTED)...MOST OF THE SHOWERS AND THUNDERSTORMS SHOULD OCCUR ALONG AND IN THE ELEVATED INSTABILITY BEHIND THE FRONT. GIVEN THE AMOUNT OF INSTABILITY FORECAST BY THE MODELS...WE MAY SEE A FEW STRONG STORMS ACROSS THE NORTH. HOWEVER...WITH THE OVERALL LACK OF FORCING...I THINK THE CURRENT POP TREND LOOKS OK. WILL ALSO KEEP A MENTION OF PRECIP IN THE FORECAST FOR THURSDAY NIGHT...MAINLY CENTRAL AND SOUTH...AS THE FRONT CONTINUES DROPPING SOUTH. 850 MB THERMAL TROUGH REMAINS IN THE VICINITY OF OUR FORECAST AREA FRIDAY...SO ILL PLAN ON KEEPING SOME CLOUD COVER AROUND. WITH THE FRONT FORECAST TO HANG AROUND NEAR THE COAST...WILL KEEP SMALL CHANCES OF RAIN GOING IN THE SOUTHERN ZONES. OTHERWISE...IT LOOKS LIKE SURFACE RIDGING SHOULD BEGIN TAKING HOLD FRIDAY...ESPECIALLY ACROSS THE NORTH. SATURDAY THROUGH TUESDAY...THE SURFACE HIGH SHOULD MOVE EAST TO THE EASTERN SEABOARD AT THE START OF THE EXTENDED...AS ANOTHER SURFACE LOW DEVELOPS OVER THE CENTRAL PLAINS. A SHORTWAVE SKIRTS THE NORTHERN PART OF THE FORECAST AREA SATURDAY...THEN THE PLAINS SYSTEM MOVES EAST SUNDAY AND MONDAY ALLOWING A FRONT TO APPROACH THE MID-SOUTH LATE MONDAY. THE FRONT DOESNT APPEAR TO MOVE INTO THE FORECAST AREA THROUGH THE EXTENDED. ILL MENTION A SLIGHT CHANCE OF SHOWERS AND STORMS THIS WEEKEND DUE TO THE SHORTWAVE...AND MONDAY AND TUESDAY DUE TO PROXIMITY OF THE FRONTAL SYSTEM AND 500 MB SHORTWAVE MOVING THROUGH THE NORTHERN PART OF THE STATE. PRELIMINARY NUMBERS FOLLOW (READ...THESE ARE SUBJECT TO CHANGE) FCSTID = 10 JAN 73 89 71 81 / 0 0 0 30 MEI 71 89 70 81 / 10 0 0 30 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
In the hours before
Special weather statement, Apr 30, 1:48 PM CDT, 2 hours 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 148 PM CDT TUE APR 30 2002 ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT...MAINLY OVER PORTIONS OF NORTHEAST MISSISSIPPI. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE NORTH OF A LINE FROM GRENADA TO ACKERMAN TO MACON MISSISSIPPI. THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 60 MPH. JUST TO THE SOUTH AND WEST OF THIS AREA...ISOLATED THUNDERSTORMS WILL BE POSSIBLE. A WARM FRONT...EXTENDING FROM EAST CENTRAL ARKANSAS SOUTH EASTWARD TO COLUMBUS MISSISSIPPI WILL REMAIN IN THE SAME GENERAL AREA THROUGH MIDNIGHT...BEFORE MOVING NORTH. THIS FRONTAL BOUNDARY WILL PROVIDE THE NECESSARY FOCUS FOR THUNDERSTORM DEVELOPMENT AS MOIST SOUTHERLY WINDS CONVERGE ALONG THE BOUNDARY. THUNDERSTORMS SHOULD START TO DIE DOWN A FEW HOURS AFTER SUNSET. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR PORTIONS OF NORTHEAST MISSISSIPPI...THROUGH MIDNIGHT. KEEP UP TO DATE ON WEATHER CONDITIONS BY LISTENING TO NOAA WEATHER RADIO. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 34 min |
| Apr 29, 7:39 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jones | 36 min |
| Apr 30, 3:56 PM CDT | Severe Thunderstorm Warning | JAN | Clay | 34 min |
| Apr 30, 4:12 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 33 min |
| Apr 30, 4:46 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 19 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.